MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS LTD BHR ACETLR CUP HAP 46MM W/ IMPTR; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING

SMITH & NEPHEW ORTHOPAEDICS LTD BHR ACETLR CUP HAP 46MM W/ IMPTR; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Catalog Number 74120146
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Pain (1994); Synovitis (2094); Ambulation or Postural Difficulties (2544); Metal Related Pathology (4530); Implant Pain (4561); High metal ion levels (4847)
Date of Event 10/28/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Complaint reference: case-(b)(4).
 
Event or Problem Description
It was reported that a revision surgery was performed on the patient right hip on (b)(6) 2020.The revision surgery was performed due to chronic pain, fluid collection, and elevated chromium and cobalt levels from the mechanical failure of the right hip resurfacing arthroplasty, consistent with metal-on-metal wear.Among the intraoperative findings there was synovial fluid from the mechanical failure of the birmingham right hip resurfacing arthroplasty, resulting from metal-on-metal wear and adverse metal reaction.The patient outcome is unknown.
 
Additional Manufacturer Narrative
It was reported that hip revision surgery was performed.As of today, the implanted devices, all of which were used in treatment, and additional information have been requested for this complaint but have not become available.As no device part and batch numbers were provided for investigation, a complaint history review, manufacturing record review and device labelling / ifu review could not be performed.If more information is received, this investigation will be reopened.A risk management review was performed.No additional risks were identified as result of the reported event and no further actions are required at this time.The available medical documents were reviewed.The revision operative report documents; ¿the patient has an extremely dysplastic and shrunken ileum secondary to radiation as a child for a wilms tumor.¿ elevated cobalt and chromium - cobalt level = 7.6 (no unit of measure provided)¿ a minimal amount of synovial fluid which was aspirated and sent for culture ¿ no infection was identified.¿ we encountered sclerotic bone behind the bhr stem.¿ the impact to the patient beyond the pain, the revision surgery, and the recovery cannot be determined.The clinical information provided, of the elevated metal ion levels and the pain, may be consistent with a reaction to metal debris.However, the source and the root cause cannot be determined with the available documentation.It cannot be concluded that the reported clinical findings are associated with the implant failure.It is unknown if the ¿sclerotic bone¿ was a result of the previous radiation or other undetermined causes.Without return of the actual devices or further information we cannot further investigate or confirm the details supplied in this complaint, and our investigation remains inconclusive.If the products or additional information become available in the future, this case will be reopened.No preventative or corrective action has been initiated as a result of this investigation.
 
Event or Problem Description
It was reported that, after undergoing right hip resurfacing (bhr) on, the patient developed chronic hip pain, limited ability to ambulate.Upon clinical evaluation, she was found to present elevated cobalt and chrome levels in blood and right hip synovial tissue inflammation.In addition, and mri revealed bhr system mechanical failure.These complications were treated by conducting a conversion to total hip arthroplasty on (b)(6) 2020, in which the femoral resurfacing head was explanted and the acetabular cup was retained.A birmingham dual mobility xlpe insert was placed along with a polarstem femoral stem and an oxinium femoral head.Patient¿s outcome is unknown.
 
Additional Manufacturer Narrative
H10- additional information: a2- age at the time of event.A4- patient weight.B6- relevant tests.B7- other relevant history.D4¬- catalog number, unique identifier (udi) # h11- corrected data.B5- describe event or problem.D1- brand name.D6a / d6b- if implanted, give date/if explanted, give date ¿ please note that the acetabular component was not explanted.E1- initial reporter name and address.H6- evaluation codes.
 
Additional Manufacturer Narrative
It was reported that right hip revision surgery was performed due to pain, limited ability to ambulate, elevated cobalt and chromium levels and synovial tissue inflammation.An mri revealed bhr system mechanical failure.The devices, used in treatment, were not returned for analysis.As no device part and batch numbers were provided for investigation, a full complaint history review or manufacturing record review could not be performed.If more information is received, this investigation will be reopened.A review of the historical complaints data was performed, using part numbers and the reported failure modes to evaluate patterns of repeated failures or defects in a timeframe prior 12 months to the complaint being reopened.No complaints were identified for either part in the year prior to the complaint being reopened.Complaint trends will continue to be monitoed via routine post market surveillance activities, however it should be noted that devices of this size are no longer sold.A risk management review was performed.No additional risks were identified as result of the reported event and no further actions are required at this time.A review of the current product ifu found adequate warnings and precautions in relation to the alleged failure modes.A review of historical corrective and preventive actions, preliminary risk assessment, health hazard evaluations, and field actions related to the products and similar complaint events was performed.Following the review, prior applicable escalation actions were identified and confirmed to reduce associated risks as far as possible.No further escalation actions are required.The available medical documentation was reviewed.In conclusion, the clinical root cause of the elevated metal ion levels and the pain cannot be determined with the available documentation.It cannot be concluded that the reported clinical findings are associated with the implant failure.It is unknown if the ¿sclerotic bone¿ was a result of the previous radiation or other undetermined causes.The impact to the patient beyond the pain, the revision surgery, and the recovery cannot be determined.Based on the information provided we cannot further investigate the complaint, our investigation remains inconclusive and a definitive root cause cannot be determined.Specific factors known to contribute to the alleged fault are excessive physical activity levels, unreasonable stress on replacement system, excessive patient weight, trauma to the joint replacement, loosening of components may increase production of wear particles and accelerate damage to the bone.If the products or additional information become available in the future, this case will be reopened.Based on this investigation the need for corrective and preventative action is not indicated.

Brand Name
BHR ACETLR CUP HAP 46MM W/ IMPTR
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK  CV31 3HL
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK   CV31 3HL
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key11167339
Report Number3005975929-2021-00003
Device Sequence Number3494325
Product Code NXT
UDI-Device Identifier03596010502544
UDI-Public3596010502544
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
P040033
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2007
Device Explanted Year2020
Reporter Type Manufacturer
Report Source Other,Consumer,Health Professional,Company Representative
Initial Reporter Occupation Other
Remedial Action Recall
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 07/11/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number74120146
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Initial Date Received by Manufacturer 12/18/2020
Supplement Date Received by Manufacturer03/05/2021
05/22/2023
07/07/2023
Initial Report FDA Received Date01/13/2021
Supplement Report FDA Received Date03/11/2021
06/07/2023
07/11/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
Z-2267-2018,Z-2746-2015
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age57 YR
Patient SexFemale
Patient Weight70 KG